Skip to main content

A 16-year-old boy injects heroin behind First United Church in Vancouver, April 20, 2011, before heading to the church sanctuary to sleep for the night.

JOHN LEHMANN/The Globe and Mail

Nearly 200 young British Columbians fatally overdosed in a five-year span, due largely to a delay in getting medical help.

That is the key finding from a troubling new report from the BC Coroners Service, which found that while most of the young adults used drugs while they were alone, most teenagers used with others – increasing the possibility of getting medical help should something go wrong. However, they did not call 911, prompting health and police officials to do more to educate young drug users.

The service's Child Death Review Panel looked at the overdose deaths of 26 youths (aged 13 to 18) and 156 young adults (aged 19 to 23) between 2009 and 2013. It found that while only 37 per cent of young adults were with someone else at the time of the deaths, more than three-quarters (77 per cent) of youths were with at least one other person.

Story continues below advertisement

In about a quarter of the youth deaths, someone had expressed concern about the person's condition, based on behaviours such as collapsing or difficulty breathing, and a few were even put into a recovery position. However, no one called 911.

Michael Egilson, chair of the panel, said the findings underscore the importance of calling 911 at the first signs of medical distress.

"It's really critical in saving lives," he said. "If someone is experiencing a drug overdose, getting help, rather than hoping it will resolve itself, is really what you need to do."

The panel recommended that the Ministry of Children and Family Development engage with foster parents and youth networks to raise awareness about the signs of an overdose and the importance of calling 911 immediately. It also recommended that BC Emergency Health Services work with policing agencies and other stakeholders to develop targeted strategies around these messages.

Signs of an overdose from depressants such as opioids can include shallow breathing, snoring and not responding to stimulus. Signs of an overdose from stimulants such as cocaine and amphetamines can include chest pain, seizures and a high temperature.

The most commonly used drugs were opioids, such as heroin, oxycodone and fentanyl, followed by stimulants such as cocaine and methamphetamine. Thirty-nine per cent of the overdose deaths among young adults and 46 per cent among youths were the result of mixing drugs. Almost three-quarters of all 182 young people studied had either opioids only, or an opioid combined with another drug in their body.

About one-third of the young adults had been diagnosed with a mental-health issue.

Story continues below advertisement

The report noted there was an overrepresentation of aboriginal young people who died from overdoses during the studied period, compared with non-aboriginals, by a factor of two to 2.5. There was also an overrepresentation of youths who were either previously or currently involved with the ministry: 77 per cent of youths studied had contact with the ministry, as did 53 per cent of young adults.

Vancouver police Sergeant Randy Fincham, speaking earlier this week about an increase in fatal overdoses outside of the city's Downtown Eastside, noted the reluctance of some novice or recreational drug users to phone 911 when they encounter problems.

"It's not the police that are coming; it's going to be a paramedic," Sgt. Fincham said. "The ultimate goal is that people aren't worried about getting in trouble, or having the police come and arrest them. That's certainly not the case. The primary goal is to get them help."

The overdose death rate for people between 13 and 23, per 100,000, has remained relatively steady at between four and five since 2004. However, the figures climbed to 7.2 in 2011 and 7.6 in 2013.

"Whether that holds or not will be borne out over time, but it's certainly something many agencies are monitoring and are concerned about," Mr. Egilson, the panel's chair, said.

In 2015, British Columbia recorded a total of 465 illicit drug overdose deaths, or 9.9 per 100,000 population – a rate that has not been seen since 1998.

Story continues below advertisement

Report an error Editorial code of conduct
Due to technical reasons, we have temporarily removed commenting from our articles. We hope to have this fixed soon. Thank you for your patience. If you are looking to give feedback on our new site, please send it along to feedback@globeandmail.com. If you want to write a letter to the editor, please forward to letters@globeandmail.com.

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff. Non-subscribers can read and sort comments but will not be able to engage with them in any way. Click here to subscribe.

If you would like to write a letter to the editor, please forward it to letters@globeandmail.com. Readers can also interact with The Globe on Facebook and Twitter .

Welcome to The Globe and Mail’s comment community. This is a space where subscribers can engage with each other and Globe staff.

We aim to create a safe and valuable space for discussion and debate. That means:

  • Treat others as you wish to be treated
  • Criticize ideas, not people
  • Stay on topic
  • Avoid the use of toxic and offensive language
  • Flag bad behaviour

Comments that violate our community guidelines will be removed.

Read our community guidelines here

Discussion loading ...

Cannabis pro newsletter
To view this site properly, enable cookies in your browser. Read our privacy policy to learn more.
How to enable cookies